Geometric and Functional Analysis

, Volume 23, Issue 2, pp 776–809 | Cite as

Schwarz triangle mappings and Teichmüller curves: the Veech–Ward–Bouw–Möller curves

  • Alex Wright


We study a family of Teichmüller curves \({\mathcal{T}\,(n,m)}\) constructed by Bouw and Möller, and previously by Veech and Ward in the cases n = 2,3. We simplify the proof that \({\mathcal{T}\,(n,m)}\) is a Teichmüller curve, avoiding the use Möller’s characterization of Teichmüller curves in terms of maximally Higgs bundles. Our key tool is a description of the period mapping of \({\mathcal{T}\,(n,m)}\) in terms of Schwarz triangle mappings. We prove that \({\mathcal{T}\,(n,m)}\) is always generated by Hooper’s lattice surface with semiregular polygon decomposition. We compute Lyapunov exponents, and determine algebraic primitivity in all cases. We show that frequently, every point (Riemann surface) on \({\mathcal{T}\,(n,m)}\) covers some point on some distinct \({\mathcal{T}\,(n',m').}\) The \({\mathcal{T}\,(n,m)}\) arise as fiberwise quotients of families of abelian covers of \({\mathbb{C}{\rm P^{1}}}\) branched over four points. These covers of \({\mathbb{C}{\rm P^{1}}}\) can be considered as abelian parallelogram-tiled surfaces, and this viewpoint facilitates much of our study.


Riemann Surface Lyapunov Exponent Real Multiplication Translation Surface Higgs Bundle 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. BM10.
    Bouw I.I., Möller M.: Teichmüller curves, triangle groups, and Lyapunov exponents. Ann. of Math. (2) 172(1), 139–185 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  2. BM12.
    Bainbridge M., Möller M.: The Deligne–Mumford compactification of the real multiplication locus and Teichmüller curves in genus 3. Acta Mathematica 208(1), 1–92 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  3. Cal04.
    Calta K.: Veech surfaces and complete periodicity in genus two. Journal of American Mathematical Society 17(4), 871–908 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  4. CLR11.
    Carocca A., Lange H., Rodríguez R.E.: Jacobians with complex multiplication. Transactions of the American Mathematical Society 363(12), 6159–6175 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  5. EKZ.
    A. Eskin, M. Kontsevich, and A. Zorich, Sum of lyapunov exponents of the Hodge bundle with respect to the Teichmüller geodesic flow (preprint). arXiv 1112.5872 (2012).Google Scholar
  6. Ell01.
    Ellenberg J.S.: Endomorphism algebras of Jacobians. Advances in Mathematics 162(2), 243–271 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  7. For02.
    Forni G.: Deviation of ergodic averages for area-preserving flows on surfaces of higher genus. Annals of Mathematics (2) 155(1), 1–103 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  8. For06.
    G. Forni. On the Lyapunov exponents of the Kontsevich-Zorich cocycle. In: Handbook of dynamical systems. Vol. 1B, Elsevier, Amsterdam (2006), pp. 549–580.Google Scholar
  9. Hoo09.
    W.P. Hooper. Grid graphs and lattice surfaces, preprint. arXiv:0811.0799 (2009).Google Scholar
  10. HS01.
    Hubert P., Schmidt T.A.: Invariants of translation surfaces. Ann. Inst. Fourier (Grenoble) 51(2), 461–495 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  11. Hub06.
    J.H. Hubbard. Teichmüller theory and applications to geometry, topology, and dynamics. Vol. 1, Matrix Editions, Ithaca, NY, 2006, Teichmüller theory, With contributions by Adrien Douady, William Dunbar, Roland Roeder, Sylvain Bonnot, David Brown, Allen Hatcher, Chris Hruska and Sudeb Mitra, With forewords by William Thurston and Clifford Earle.Google Scholar
  12. IT92.
    Imayoshi Y., Taniguchi M.: An introduction to Teichmüller spaces. Springer, Tokyo (1992)zbMATHCrossRefGoogle Scholar
  13. KS00.
    Kenyon R., Smillie J.: Billiards on rational-angled triangles. Commentarii Mathematici Helvetici 75(1), 65–108 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  14. Loc05.
    Lochak P.: On arithmetic curves in the moduli spaces of curves. Journal of Institute of Mathathematics of Jussieu 4(3), 443–508 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  15. McM03.
    C.T. McMullen. Billiards and Teichmüller curves on Hilbert modular surfaces. Journal of the American Mathematical Society. (4)16 (2003), 857–885 (electronic).Google Scholar
  16. McM06a.
    McMullen C.T.: Prym varieties and Teichmüller curves. Duke Mathematical Journal 133(3), 569–590 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  17. McM06b.
    McMullen C.T.: Teichmüller curves in genus two: torsion divisors and ratios of sines. Inventiones Mathematicae 165(3), 651–672 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  18. Möl06a.
    Möller M.: Periodic points on Veech surfaces and the Mordell-Weil group over a Teichmüller curve. Inventiones Mathematicae 165(3), 633–649 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  19. Möl06b.
    M. Möller. Variations of Hodge structures of a Teichmüller curve. Journal of the American Mathematical Society, (2)19 (2006), 327–344 (electronic).Google Scholar
  20. Möl08.
    Möller M.: Finiteness results for Teichmüller curves. Annales de l’Institut Fourier (Grenoble) 58(1), 63–83 (2008)zbMATHCrossRefGoogle Scholar
  21. MR03.
    C. Maclachlan and A.W. Reid. The arithmetic of hyperbolic 3-manifolds. Graduate Texts in Mathematics, Vol. 219. Springer, New York (2003).Google Scholar
  22. Vee89.
    Veech W.A.: Teichmüller curves in moduli space, Eisenstein series and an application to triangular billiards. Inventiones Mathematicae 97(3), 553–583 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  23. War98.
    Ward C.C.: Calculation of Fuchsian groups associated to billiards in a rational triangle. Ergodic Theory and Dynamical Systems 18(4), 1019–1042 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  24. Wri12.
    Wright A.: Schwarz triangle mappings and Teichmüller curves: abelian square-tiled surfaces. Journal of Modern Dynamics 6(3), 405–426 (2012)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Basel 2013

Authors and Affiliations

  1. 1.Mathematics DepartmentUniversity of ChicagoChicagoUSA

Personalised recommendations